|Husband hiv+/hcv +
May 16, 2004
I am looking for some reassurance on HCV treatment. My husband is scheduled to have a liver biopsy tomorrow and depending on the results may start therapy sooner than later.
What can I expect from this treatment? How tired will he be and what other side effects are commmon? Also, I am HCV-, what is the risk of transmission via sex?
| Response from Dr. McGovern
I think it is terrific that you are asking these questions in advance since it is very important for the partner of the patient to understand what the patient may be experiencing during treatment.
Interferon and ribavirin can cause a variety of side effects including: fatigue, flu-like symptoms, headache, nausea, diarrhea, and many other symptoms. However, I have seen some patients who have minimal symptoms while on treatment. The most important issues I think you should be aware of as the partner are that 1) interferon can cause irritability, mood swings and depression. It is often the partner who notices these problems earlier than the patient. 2) Ribavirin can cause serious birth defects so effective barrier contraception is very important during treatment and for 6 months after treatment.
I am sure that your physician will cover all the potential side effects when it has been determined if he needs treatment. Remember that most side effects can be made less troubling by the use of other medications which help patients get through therapy.
Finally, the risk of sexual transmission for couples is just about 1-3 percent. I think it is important for the couple to determine if that risk is too high. If so, then use protection. Dr. McGovern
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Coated Tongue After Licking Vagina Worried I Have HIV
- Flu Symptoms After Getting A Tattoo Worried I Have HIV
- Groin Pain After Genital Rubbing Worried I Have HIV
- Psoriasis After Masturbation Worried I Have HIV
- Red Spots After Performing Oral Sex Worried I Have HIV
- Tingling In Feet After Anal With Condom Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.